Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Columbia, SC

June 25, 2018Calhoun County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2018, 6:43 PM EDT for Calhoun County, Richland County, South Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 6:43 PM EDT (22:43 UTC)
Expired
Jun 25, 2018, 7:15 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 33 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:55 PM EDTTSTM WND DMG8 Wsw Eastover, SCTHE CONGAREE NATIONAL PARK REPORTED SEVERAL TREES DOWN WITHIN THE PARK. A PORTION OF THE LOWER BOARDWALK WAS DAMAGED DUE TO FALLEN TREES.
Jun 25, 7:20 PM EDTTSTM WND DMG7 E Gaston, SCREPORTED NUMEROUS TREES DOWN IN THE SANDY RUN COMMUNITY IN THE NORTHERN PART OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:02 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS52 KCAE 252243
SVRCAE
SCC017-079-252315-
/O.NEW.KCAE.SV.W.0095.180625T2243Z-180625T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
643 PM EDT MON JUN 25 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Calhoun County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 715 PM EDT.

* At 643 PM EDT, a severe thunderstorm was located 11 miles east of
  Gaston, or 13 miles southeast of Cayce, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Matthews.

This includes Interstate 26 near mile marker 131.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3358 8077 3360 8081 3375 8095 3375 8094
      3376 8093 3378 8096 3378 8098 3380 8100
      3392 8092 3379 8060
TIME...MOT...LOC 2243Z 304DEG 14KT 3381 8091 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:33 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 3:33 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
333 PM EDT Mon Jun 25 2018

.SYNOPSIS...
High pressure will extend from the Atlantic westward into the
Gulf of Mexico through today. A hot westerly flow will continue
north of this ridge locally and high temperatures will be in
the mid 90s to around 100 degrees. A cold front will push into
the forecast area tonight and Tuesday bringing showers and
thunderstorms. Tuesday should be the coolest day in the past
week or so due mainly to increased cloud cover. A more
climatological pattern unfolds for the remainder of the period
with increasing moisture and ridging into the Southeast. This
pattern supports scattered diurnal thunderstorms and above
normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The main concern will be the possibility of severe thunderstorms
and localized flooding.

A surface trough will be in the forecast area today ahead of the
approaching cold front. The front is forecast to sink southward
and into the area tonight. Despite strong heating and
convergence into the surface trough, upper ridging will likely
limit thunderstorm coverage this afternoon, except there may be
considerable coverage in the north section late, with moisture
pooling ahead of the cold front plus an approaching mid-level
shortwave trough. The greatest coverage may be this evening
closer to the maximum of diurnal instability and ahead of a mid-
level shortwave trough and in an area of convergence near the
front. There will be a continued threat of thunderstorms
overnight with the front and upper feature in the area. The NAM
and GFS depict strong instability with surface- based LI values
-8 to -10. Forecast soundings indicate considerable CAPE in the
hail growth region. Damaging wind and hail will be possible with
the thunderstorms. Precipitable water is forecast to be around
2 inches. High rainfall rates and possible training near the
front support a possibility of localized flooding. We followed a
guidance for the temperature forecast. Expect peak heat index
values about 105 and just below the heat advisory criteria of
110 today.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
An upper trough will slowly move eastward from the Great Lakes into
New England during this time period.  Scattered to numerous showers
and thunderstorms are forecast for Tuesday through Wednesday ahead
of this trough, while a drying trend starts on Thursday as a front
pushes offshore.  Temperatures will be near normal Tuesday and
Wednesday and then above normal on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure aloft builds over the Mid Atlantic States this
weekend.  This results in an onshore flow across the region which
will likely enhance the seabreeze front. Temperatures will be above
normal with the H5 heights.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions should persist through the day, until showers
and thunderstorms bring restrictions this evening.

A surface trough will be in the forecast area today ahead of
the approaching cold front. The front is forecast to sink
southward and into the area tonight. Despite strong heating and
convergence into the surface trough, upper ridging will likely
limit thunderstorm coverage during much of the afternoon. The
hi-res models do show scattered convection developing between
20Z and 23Z, but confidence is too low to include in the
terminal forecasts at this time.

The greatest coverage may be this evening closer to the maximum
of diurnal instability and ahead of a mid-level shortwave
trough and in an area of convergence near the front. Kept
thunderstorms in the terminal forecasts during the 00z to 04z
time frame. There will be a continued threat of thunderstorms
overnight with the front and upper feature in the area. Damaging
wind and hail will be possible with the thunderstorms.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 25, 2:17 AM EDT, 16 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
217 AM EDT Mon Jun 25 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
217 AM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind and hail will be possible this
afternoon and tonight. The threat will be greatest this evening.
There will also be a possibility of very heavy rain leading to
localized flooding this afternoon and especially tonight.

It will be hot today with heat index values peaking near 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

In the hours before

Local storm report, Jun 25, 4:49 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     WINNSBORO               34.38N 81.09W
06/24/2018                   FAIRFIELD          SC   PUBLIC

            HUGE LIMB REPORTED DOWN IN WINNSBORO VIA
            FACEBOOK. PHOTO WAS INCLUDED.

&&

WRS
Local storm report, Jun 25, 5:01 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 SE PATRICK            34.50N 79.96W
06/25/2018  E1.00 INCH       CHESTERFIELD       SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL 7 MILES SE
            OF PATRICK LASTING 5 TO 6 MINUTES VIA
            FACEBOOK.

&&

WRS
Local storm report, Jun 25, 5:09 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     8 E GASTON              33.81N 80.96W
06/25/2018                   CALHOUN            SC   UTILITY COMPANY

            REPORTED TREE LIMBS DOWN ON POWER LINES AND
            A BROKEN POWER LINE POLE ALONG OLD SWAMP
            ROAD IN THE SANDY RUN COMMUNITY.

&&

LCV
Local storm report, Jun 25, 5:19 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
519 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     8 E GASTON              33.81N 80.96W
06/25/2018                   CALHOUN            SC   UTILITY COMPANY

            UTILITY REPORTED TREE LIMBS DOWN ON LINES
            ALONG WITH A BROKEN POWER POLE ON OLD SWAMP
            ROAD IN THE SANDY RUN COMMUNITY.

&&

LCV
Local storm report, Jun 25, 5:37 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 NE JEFFERSON          34.67N 80.36W
06/25/2018  E1.75 INCH       CHESTERFIELD       SC   EMERGENCY MNGR

            REPORTED GOLF BALL SIZE HAIL JUST EAST OF
            THE TOWN OF JEFFERSON.

&&

LCV
Local storm report, Jun 25, 5:41 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     1 SW PATRICK            34.56N 80.06W
06/25/2018                   CHESTERFIELD       SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A TREE DOWN JUST
            SOUTH OF PATRICK ALONG HIGHWAY 1.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:00 PM EDTSpecial Weather StatementCAELexington, Richland45 min
Jun 24, 8:09 PM EDTSpecial Weather StatementCAEKershaw36 min
Jun 24, 8:22 PM EDTSevere Thunderstorm WarningCAERichland23 min
Jun 24, 8:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter37 min
Jun 24, 9:09 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter36 min
Jun 24, 9:11 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Jun 24, 9:27 PM EDTSevere Thunderstorm WarningCAEClarendon33 min
Jun 24, 9:35 PM EDTSevere Thunderstorm WarningCAEAiken55 min
Jun 24, 9:40 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min
Jun 24, 10:00 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg60 min
Jun 24, 10:09 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg36 min
Jun 24, 10:30 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg30 min
Jun 24, 10:40 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg35 min
Jun 24, 10:47 PM EDTAreal Flood AdvisoryCAEAiken3 hr
Jun 24, 10:52 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg53 min
Jun 24, 11:42 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg33 min
Jun 25, 2:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland47 min
Jun 25, 3:37 PM EDTSpecial Weather StatementCAEClarendon38 min
Jun 25, 3:48 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster42 min
Jun 25, 3:51 PM EDTSevere Thunderstorm WarningCAEChesterfield39 min
Jun 25, 3:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg38 min
Jun 25, 4:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster51 min
Jun 25, 4:56 PM EDTSevere Thunderstorm WarningCAEChesterfield34 min
Jun 25, 5:34 PM EDTSevere Thunderstorm WarningCAELee26 min
Jun 25, 5:57 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Sumter48 min
Jun 25, 6:50 PM EDTSpecial Weather StatementCAEChesterfield25 min
Jun 25, 6:57 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter48 min
Jun 25, 6:57 PM EDTSevere Thunderstorm WarningCAEMcCormick63 min
Jun 25, 7:13 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland32 min
Jun 25, 7:24 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick66 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda66 min
Jun 25, 7:41 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.